Permanent URL to this publication: http://dx.doi.org/10.5167/uzh-56037
Yilmaz, Z; Ceschi, A; Rauber-Lüthy, C; Sauer, O; Stedtler, U; Prasa, D; Seidel, C; Hackl, E; Hoffmann-Walbeck, P; Gerber-Zupan, G; Bauer, K; Kupferschmidt, H; Kullak-Ublick, G A; Wilks, M (2010). Escitalopram causes fewer seizures in human overdose than citalopram. Clinical Toxicology, 48(3):207-212.
|Published Version (English)|
PDF - Registered users only
Seizures are a recognized complication of acute overdose with the racemic (1:1 ratio of R- and S-enantiomers) selective serotonin reuptake inhibitor antidepressant citalopram.
We tested the hypothesis that escitalopram (the therapeutically active S-enantiomer of citalopram) causes fewer seizures in overdose than citalopram at comparable doses of the S-enantiomer.
Multicenter retrospective review of cases with citalopram and escitalopram overdose reported to German, Austrian, and Swiss Poisons Centers between 1997 and 2006.
316 citalopram and 63 escitalopram cases were analyzed. Somnolence, nausea, vomiting, tachycardia, QT prolongation, and tremor occurred with similar frequency in both groups. There was a striking difference in the frequency of single and multiple seizures: 43 cases (13.5%) in the citalopram group and 1 case (1.6%) with a single seizure in the escitalopram group (p=0.0065).
DISCUSSION AND CONCLUSIONS:
At comparable ingested doses of the S-enantiomer, the symptom profile for citalopram and escitalopram intoxications is similar except for seizures that occur more frequently in citalopram than in escitalopram poisoning.
|Item Type:||Journal Article, refereed, original work|
|Communities & Collections:||04 Faculty of Medicine > University Hospital Zurich > Clinic for Clinical Pharmacology and Toxicology|
|DDC:||610 Medicine & health|
|Deposited On:||10 Mar 2012 16:27|
|Last Modified:||24 Feb 2014 07:52|
|Citations:||Web of Science®. Times Cited: 12|
Users (please log in): suggest update or correction for this item
Repository Staff Only: item control page